Alert archive / New Mexico / High Wind Warnings in 2020
High Wind Warning 2, NWS El Paso, TX
NWS El Paso, TX issued this high wind warning at Mar 18, 2020, 7:48 PM MDT for Otero County, New Mexico. It took effect at Mar 19, 2020, 12:00 AM MDT. It was in force for 19 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 18, 2020, 7:48 PM MDT (01:48 UTC)
- In effect from
- Mar 19, 2020, 12:00 AM MDT
- Expired
- Mar 19, 2020, 7:00 PM MDT
- In force
- 19 hr
- Issued by
- NWS El Paso, TX
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 12:15 AM MDT | TSTM WND GST 58 | 2 S Sunspot, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213 WWUS74 KEPZ 190148 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 748 PM MDT Wed Mar 18 2020 ...HIGH WINDS TO IMPACT PORTIONS OF THE SACRAMENTO MOUNTAINS... NMZ415-416-191415- /O.NEW.KEPZ.HW.W.0002.200319T0600Z-200320T0100Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 748 PM MDT Wed Mar 18 2020 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM MDT THURSDAY... * WHAT...West winds 25-35 mph with gusts up to 60 mph. * WHERE...Eastern slopes of the Sacramento Mountains. * WHEN...Midnight through 7PM MDT Thursday. * ADDITIONAL DETAILS... The strongest winds are expected from midnight through the mid morning hours on Thursday. Strong winds and gusts will continue through the afternoon before relaxing during the evening hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && DeLizio $$
1 follow-up statement
908 WWUS74 KEPZ 191329 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso TX/ Santa Teresa NM 729 AM MDT Thu Mar 19 2020 NMZ415-416-200100- /O.CON.KEPZ.HW.W.0002.000000T0000Z-200320T0100Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 729 AM MDT Thu Mar 19 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...West winds 25-35 mph with gusts up to 60 mph. * WHERE...Eastern slopes of the Sacramento Mountains. * WHEN...Midnight through 7PM MDT Thursday. The strongest winds are expected through the mid afternoon hours before slackening later in the day. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && Bird $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this high wind warning went out at Mar 18, 5:56 PM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Mar 18, 5:56 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 556 PM MDT Wed Mar 18 2020 .AVIATION...00Z TAF CYCLE Mainly VFR with scattered periods of MVFR through the critical TAF period as showers impact terminals from now through 06/7Z. The exception will be heavier showers and isolated thunderstorms between 03-07Z which has been included in a TEMPO group for all terminals. Brief IFR conditions will be possible if a thunderstorm moves over a terminal, but confidence is low in this threat. A cold front sweeping west to east is to thank for this potential. In addition, this front is expected to increase the winds to around 20G35KTs around 04-07Z. Winds will remain elevated through the rest of the overnight after Midnight, with the -SHRA threat diminishing after 07-08Z. VFR with SCT mid to high level clouds and westerly winds 15G25KTs expected through Friday. && 35 .PREV DISCUSSION...335 PM MDT Wed Mar 18 2020... .SYNOPSIS... We will continue to see a chance for lowland rain and mountain snow showers tonight. Then for Thursday we will be dry, cool but windy. On Friday we will begin a slow warming trend that will continue through the weekend. We will stay warm and dry for the start of next week, but we could be breezy to windy both Monday and Tuesday. && .DISCUSSION... .SHORT TERM...Tonight and Thursday... The upper-level low spinning off the Baja Coast is already affecting our weather bringing with it widespread rains and high-elevation snows across the entire CWA. Fewer radar echos are noted south of the Mexico border though and that will move in shortly. That could help set the stage for more scattered showers and thunderstorms to develop ahead of a Pacific front. *If* we get some daytime heating following this first batch of rain, the thunderstorms could become strong to severe given favorable directional and speed sheer with best chances for strong storms towards SE Otero, El Paso, and Hudspeth Counties. Precipitation totals of around 0.25-0.50" look common across the lowlands with 0.50-0.75" or more expected in the mountains. Snowfall will be the other impact with this system. Initially, snow levels look to start off between 8500 and 9000 feet before dropping to around 7500 after dark and then 6000 feet by sunrise. The snow levels will be slower to drop across the Sacramento Mountains. Thus, snowfall totals of 3-7 inches look likely for the Gila above 7500 feet with lesser totals between 6000 and 7500 feet. The Sacramento Mountains are harder to forecast. It is snowing in Cloudcroft but without accumulations as of 2:20. Precipitation will be ending quickly as snow levels fall, but if snow levels prove lower than forecast, we could see totals ramp up more than the 1-3" presently forecast for the higher elevations of the Sacramento Mountains. Most of the precipitation will end for the lowlands during the early morning hours with snow lasting a bit longer in the mountains with the Gila being the last to see an end to precip. The story will then shift to winds behind the Pacific front with breezy to windy conditions expected area-wide. Strongest winds will be over the Sacramento Mountains and over east facing slopes, especially after midnight. For now, it appears all locations will remain under advisory criteria. && .LONG TERM... Our weather will continue to settle down Thursday night and into Friday. We will see generally a zonal (west to east) flow develop across the region. This will allow us to stay dry and begin a warming trend. High temperatures on Thursday will run 10 to 15 degrees below average, but then on Friday we will see high temperatures 5 to 8 degrees below average and then just a little below average on Saturday. On Sunday we will see a short wave ridge move across the region, but it won't do much to our highs as they will continue run very near average for this time of year. Then on Monday and Tuesday our upper level flow will turn more toward the southwest as another upper level trough gets ready to move in our direction. The southwest flow will jump our highs 3 to 5 degrees above average. Also as the trough approaches (since it is March) we will see breezy to windy conditions on both Monday and Tuesday. And for you rain lovers, just beyond the forecast this time around, both the GFS and ECMWF indicates that another deeper trough will approach the region to give us yet another chance for rain for the end of next week. && .FIRE WEATHER... No major fire concerns expected for at least the next couple of days. Lowland rains and mountains snows will end during the early morning hours Thursday with winds becoming the bigger story for tomorrow. Even though winds will be elevated, especially across the Sacramento Mountains, min RH values will stay above critical levels bottoming out in the mid-20s. Friday will see similar conditions though with a decrease in winds. Vent rates will range from very good to excellent on Thursday and good to very good on Friday. Low fire weather concerns look to continue through the weekend before near-critical conditions occur Monday and Tuesday. && && .PRELIMINARY POINT TEMPS/POPS... El Paso 42 63 42 67 / 50 0 0 0 Sierra Blanca 39 61 37 64 / 60 0 0 0 Las Cruces 37 59 36 63 / 70 0 0 0 Alamogordo 37 60 36 64 / 90 0 0 0 Cloudcroft 22 37 24 43 / 80 10 0 0 Truth or Consequences 37 59 34 62 / 90 0 0 0 Silver City 32 47 31 55 / 90 20 0 0 Deming 36 57 32 64 / 70 0 0 0 Lordsburg 35 56 33 62 / 80 10 0 0 West El Paso Metro 42 62 43 68 / 50 0 0 0 Dell City 40 63 36 65 / 60 0 0 0 Fort Hancock 42 66 39 71 / 50 0 0 0 Loma Linda 37 57 39 61 / 60 0 0 0 Fabens 42 64 40 69 / 50 0 0 0 Santa Teresa 39 61 37 66 / 60 0 0 0 White Sands HQ 41 60 41 65 / 80 0 0 0 Jornada Range 37 59 36 63 / 80 0 0 0 Hatch 37 59 34 65 / 70 0 0 0 Columbus 38 59 36 66 / 60 0 0 0 Orogrande 37 60 37 64 / 80 0 0 0 Mayhill 29 49 29 54 / 80 10 0 0 Mescalero 27 47 26 53 / 90 10 0 0 Timberon 25 46 26 51 / 80 10 0 0 Winston 28 49 26 56 / 90 0 0 0 Hillsboro 32 54 31 61 / 90 0 0 0 Spaceport 34 59 32 62 / 80 0 0 0 Lake Roberts 27 45 24 55 / 90 20 0 0 Hurley 31 50 29 58 / 90 20 0 0 Cliff 30 52 26 61 / 90 20 0 0 Mule Creek 32 49 29 56 / 100 30 0 0 Faywood 32 51 31 58 / 90 0 0 0 Animas 35 58 33 65 / 80 0 0 0 Hachita 33 57 31 64 / 70 0 0 0 Antelope Wells 34 59 33 67 / 70 0 0 0 Cloverdale 34 53 34 60 / 80 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...Winter Weather Advisory until noon MDT Thursday for NMZ402. TX...None. && 99/99/99
Hazardous weather outlook, Mar 18, 6:52 AM MDT, 12 hours 56 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 652 AM MDT Wed Mar 18 2020 NMZ401>417-TXZ418>424-191300- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 652 AM MDT Wed Mar 18 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Widespread showers and isolated thunderstorms will develop across the region today. A few stronger thunderstorms will be possible east of El Paso in the afternoon. This evening, a line of thunderstorms will move into southwestern New Mexico from Arizona, and push east to the Rio Grande before Midnight. Small hail and wind gusts over 45 mph may accompany this line of storms, along with a sudden wind shift to the west. Rain will change to snow over the higher terrain this evening, with snowfall amounts of 2 to 4 inches possible above 7,000 feet, and slightly higher amounts possible above 9,000 feet by morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 9:59 PM MDT | Special Weather Statement | EPZ | Luna | 46 min |
| Mar 18, 10:43 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 62 min |
| Mar 18, 11:37 PM MDT | Severe Thunderstorm Warning | EPZ | Otero, Sierra | 53 min |
| Mar 18, 11:38 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 37 min |
Nearby
High Wind Warnings in New Mexico, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.